Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Elko, NV

July 19, 2004Eureka County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 19, 2004, 3:31 PM PDT for Eureka County, Lander County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 3:31 PM PDT (22:31 UTC)
Expired
Jul 19, 2004, 4:00 PM PDT
In force
29 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 60 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 192231
SVRLKN
NVC011-015-192300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
328 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE CITIES OF...PALISADE...EMIGRANT PASS...DUNPHY...
  CRESCENT VALLEY...BEOWAWE
  CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA
  
* UNTIL 400 PM PDT

* AT 325 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  BEOWAWE AND OVER INTERSTATE 80. THIS STORM WAS MOVING TOWARDS THE  
  NORTHEAST AT 10 TO 15 MPH.

LAT...LON 3998 11747 3963 11731 4060 11617 4089 11655

$$

CEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:59 PM PDT, 32 minutes earlier.

Area forecast discussion, Jul 19, 2:59 PM PDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 PM PDT MON JUL 19 2004

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA THROUGH WEDNESDAY BEFORE A DRIER SOUTHWEST FLOW MOVES
INTO THE AREA THURSDAY FOR A DECREASE IN THUNDERSTORM ACTIVITY.
&&

.DISCUSSION...HIGH PRESSURE CENTERED OVER NEW MEXICO ARIZONA BOARDER
CONTINUES TO ADVECT MOISTURE INTO CWA. SEVERAL VORT FEATURES ARE
TRAVELING THROUGH THE SOUTHWEST FLOW AND WILL SUPPORT CONVECTIVE
DEVELOPMENT THIS AFTERNOON AND EVENING. PROG SOUNDINGS ARE
SUGGESTING INSTABILITY ACROSS THE ENTIRE CWA WITH BEST INSTABILITY
OVER CENTRAL AND NORTHEASTERN ZONES. PWS RANGE FROM .75 TO .99 SO
THUNDERSTORMS WILL BE WET BUT DONT SEE A REASON TO ISSUE AN FFA.
DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION TOMORROW SLOWLY
DRYING OUT THE WESTERN CWA. WILL BE KEEPING SLIGHT CHANCE
POPS IN EASTERN CWA OVER THE NEXT FEW DAYS DUE TO CONTINUED
INSTABILITY AND LINGERING MOISTURE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMITH

In the hours before

Local storm report, Jul 19, 10:43 AM PDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1043 AM PDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     20 WSW AUSTIN           39.37N 117.41W
07/18/2004  61 MPH           LANDER             NV   MESONET

            REPORTED BY THE DESATOYA RAWS STATION

&&

CEC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:07 PM PDTSevere Thunderstorm WarningLKNLander53 min
Jul 19, 2:52 PM PDTSevere Thunderstorm WarningLKNEureka, Lander38 min
Jul 19, 3:25 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 19, 4:06 PM PDTSevere Thunderstorm WarningLKNEureka24 min
Jul 19, 4:13 PM PDTSevere Thunderstorm WarningLKNElko32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.